Azagra Rueda, Daniel and Cepelledo Boiso, M.C. (2004) Uniform approximation of continuous mappings by smooth mappings with no critical points on Hilbert manifolds. Duke mathematical journal , 124 (1). pp. 47-66. ISSN 0012-7094
Restricted to Repository staff only until 31 December 2020.
We prove that every continuous mapping from a separable infinite-dimensional Hilbert space X into R-m can be uniformly approximated by C-infinity-smooth mappings with no critical points. This kind of result can be regarded as a sort of strong approximate version of the Morse-Sard theorem. Some consequences of the main theorem are as follows. Every two disjoint closed subsets of X can be separated by a one-codimensional smooth manifold that is a level set of a smooth function with no critical points. In particular, every closed set in X can be uniformly approximated by open sets whose boundaries are C-infinity-smooth one-codimensional submanifolds of X. Finally, since every Hilbert manifold is diffeomorphic to an open subset of the Hilbert space, all of these results still hold if one replaces the Hilbert space X with any smooth manifold M modeled on X.
|Uncontrolled Keywords:||Dimensional Banach-spaces; Morse-sard theorem; Singular maps; Image size; Negligibility; Sets|
|Subjects:||Sciences > Mathematics > Topology|
|Deposited On:||17 Apr 2012 13:55|
|Last Modified:||17 Apr 2012 13:55|
Repository Staff Only: item control page